Another Call of Duty

cancer call of duty

I’ve spent the day writing apology emails to the people I blew off this week after being called up for active duty as a Breast Cancer Conscript. While I expect to battle this disease for a very long time, learning to manage it is another matter entirely.

The battle requires aggressive medicine that’s guarranteed to stop working at some point, which means moving to another aggressive medicine with its numerous side effects that seem to play out differently in my body than those who have gone before me.

As a Breast Cancer Conscript, I patrol cancer’s parameter under mostly peaceful circumstances until I come under fire. The higher ups (that would be my doctors) move in new artillery (that would be the new drugs), allowing better targeting of the enemy. But getting used to using it is a bit like a sniper who ends up battered and bruised from the recoil of the high-powered rifles he’s using until he gets used to the way it fires.

That’s been me this week, as I juggle my non-cancer life (and believe me, I do have one) with my cancer tour of duty.

In my non-cancer life, I am a freelance writer, which suits me well, both because I enjoy the vocation and because I can adjust my schedule when I need the downtime to acclimate to new meds and their side effects or for a day’s worth of scan’s or tests to see if they’re working. My current goal is to shift from selling the stories I write to becoming a published author, so that instead of getting paid one time for my work, I can generate residual income. That’s not a lesson of cancer, but of the financially successful. It’s just that cancer makes it all that much more necessary.

I’m no longer a new recruit to this war, but I am new to the warfare tactics. So when I started having side effects from the Ibrance – namely bone pain – I shrugged it off and decided to just grin and bare it. When it got intense, I went out and exercised, which kicked up enough endorphins to make the pain unbearable.

With normal pain from aging or overuse, your mind wraps around it and can tune it out, so the intensity fades and you can get on with your day. Or you know or have learned how to manage it with an ice pack, laying off of it for a while or downing a pain reliever like an aspirin or Ibuprofen.

With cancer medication side effects, it’s a whole new world. Sometimes the pain will disappear after a few minutes. Then, it will crop up in another body part, from say the leg to the arm or shoulder, a sort of Whack-A-Mole of pain surges. Sometimes it will be a dull ache, other times an intense burning. Sometimes something as simple as an allergy relief tablet such as Claritin will take it away. Other times, even doses of a high-strength painkiller like Oxycodone don’t work.

And there’s no rhyme or reason to it. I can go a day or two with no pain, then suddenly a flare up, which can bring on nausea and irritability. I’m amazed at how pain affects my moods.

My doctor has been sympathetic and liberal when it comes to offering drugs to counter the pain. The problem is, those drugs are addicting. In my age group the leading cause of death isn’t cancer, but overdose from opiods or suicide because of dependency. A few in my circle have suggested medical marijuana, which can alleviate pain, nausea, act as a mood booster – and most promising – is a possible cancer killer. Of course, our puritanical medical and political establishments frown on this. I have yet to have the conversation with my doctor. For now, he’s agreed to lower the dosage of the Ibrance. We both agree it’s too effective – bringing down my tumor marker numbers quickly, but obviously doing damage to the healthier parts of my body.

Yes, there are many promising drugs out there that give me hope for a long, healthy life. But I’m learning they all come with a price tag, each one heftier than the last. And while I win the battles, it’s still a long, draining war.

 

 

 

Advertisements

1 thought on “Another Call of Duty

  1. Oh Liz! You are the most eloquent of soldiers. Sorry to learn you are hitting a rough
    spot in your deployment.
    Best,
    Karen Barton

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this:
search previous next tag category expand menu location phone mail time cart zoom edit close